Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 165, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 22, 2015, 3:49 PM EDT for Allendale County, Colleton County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2015, 3:49 PM EDT (19:49 UTC)
- Expired
- Aug 22, 2015, 4:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 25 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:20 AM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 10:20 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1020 AM EDT SAT AUG 22 2015 .SYNOPSIS... A WEAK COLD FRONT WILL STALL OVER SOUTH GEORGIA TODAY...THEN WEAKEN THROUGH TONIGHT. WEAK HIGH PRESSURE WILL PREVAIL INTO SUNDAY. ANOTHER COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST EARLY NEXT WEEK...THEN LIKELY STALL NEAR THE REGION THROUGH MID TO LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE WEAK COLD FRONT SLIDING SOUTH THROUGH THE AREA WILL STALL OVER SOUTH GEORGIA TODAY AND DISSIPATE THROUGH TONIGHT. A WEAK PRESSURE PATTERN WILL PRESIDE ACROSS THE FORECAST REGION... ALTHOUGH THE WEAK FRONT WILL TURN WINDS ONSHORE ALONG THE COAST AND THIS CHANGE WILL MAKE FOR LOWER AFTERNOON TEMPS ALONG AND EAST OF I-95. THE OVERALL MID AND UPPER LEVEL PATTERN REMAINS SIMILAR TO FRIDAY WITH THE RIDGE BLANKETING THE NE GULF COAST STATES INTO SOUTH GEORGIA. A WEAK SHORTWAVE MOVING THROUGH NORTH CENTRAL GA WILL SLIDE EAST AND SOUTHEAST THIS AFTERNOON...GRADUALLY DROPPING INTO SOUTHEAST GA BY EARLY THIS EVENING. INSPECTION OF INSTABILITY PARAMETERS SUGGESTS THE MOST FAVORABLE MID LEVEL ENVIRONMENT WILL BE ALONG AND W OF THE I-95 CORRIDOR THIS AFTERNOON WITH SLIGHTLY LESS FAVORABLE DEEP-LAYERED INSTABILITY ALONG COASTAL SOUTH CAROLINA. EARLY THIS AFTERNOON...ISOLATED CONVECTION SHOULD BEGIN TO DEVELOP ALONG THE SEA BREEZE CORRIDOR GIVEN THE WEAK ONSHORE MOISTURE FLUX CONVERGENCE. BY MID AFTERNOON...SCATTERED DEEPER CONVECTION IS EXPECTED TO FIRE ACROSS THE SE MIDLANDS...PEE DEE...OR PERHAPS NEAR THE SANTEE COOPER LAKES REGION. PULSE/MULTICELL CONVECTION SHOULD THEN PROPAGATE DOWN THE SEA BREEZE ZONE TOWARD THE SAVANNAH RIVER AREA BY LATER THIS AFTERNOON. ACROSS INLAND SE GEORGIA ALONG AND TO THE S OF I-16...SHOWERS AND STORMS MAY REMAIN MORE ISOLATED THROUGH MUCH OF THE AFTERNOON UNTIL A POTENTIAL UPTICK LATE IN THE DAY FROM MULTICELL CONVECTION DROPPING SOUTH...CROSSING THE SAVANNAH RIVER. THIS IS THE MOST PLAUSIBLE SCENARIO GIVEN THE TIMING OF THE SHORT WAVE ATOP THE RIDGE. WITH THE DEEP MOISTURE PROFILES AND PWATS CLOSE TO 2.2 INCHES STRONGER TSTMS WILL AGAIN PRODUCE LOCALLY TORRENTIAL DOWNPOURS AND FREQUENT LIGHTING STRIKES. THE RISK FOR SEVERE WEATHER IS GENERALLY LOW BUT VERY LOCALIZED SEVERE TSTMS ARE POSSIBLE INLAND FROM THE U.S. 17 CORRIDOR IF MULTICELL STORMS CAN GAIN SOME MOMENTUM. WE MAINTAINED CHANCY POPS ALL AREAS TODAY WITH LITTLE CHANGE FROM THE PREVIOUS FORECAST TIMING SCHEME. CONDITIONS SHOULD SETTLE DOWN QUICKLY THIS EVENING WITH MAINLY DRY WEATHER LIKELY OVERNIGHT. LATE NIGHT FOG IS ANTICIPATED OVER MANY INLAND SECTIONS GIVEN LOW CONDENSATION PRESSURE DEFICITS. AS SOME DRIER AIR MOVES IN ALOFT AND MANY SITES EXPECTED TO ACHIEVE THEIR CROSS-OVER TEMPS...WE HAVE MAINTAINED PATCHY FOG IN THE GRIDS. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... SUNDAY...A WEAK UPPER TROUGH MOVES ACROSS THE EASTERN U.S. WITH OUR REGION ON THE SOUTHERN EDGE OF THE TROUGH AXIS. THIS TROUGH AXIS MOVES ACROSS THE AREA DURING THE AFTERNOON...WHICH ALONG WITH AMPLE DEEP LAYER MOISTURE AND CAPE VALUES OF 1000-2000 J/KG...EXPECT SCATTERED SHOWERS/THUNDERSTORMS TO FORM. GIVEN AMPLE MOISTURE AND RELATIVELY WEAK LOW AND MID LEVEL WINDS...THERE WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. HIGH TEMPERATURES AROUND 90 TO THE LOWER 90S...A LITTLE ABOVE NORMAL. SUNDAY NIGHT...EXPECT CONVECTION TO DIE DOWN AFTER SUNSET WITH LOSS OF HEATING. LOWS IN THE LOWER 70S. MONDAY...THE WEAK UPPER TROUGH THAT WAS OVER THE AREA ON SUNDAY DEPARTS EASTWARD INTO THE ATLANTIC. SOME WEAK MID AND UPPER LEVEL RIDGING FORMS ALONG WITH DRIER AIR WITH PWS FALLING TO 1.6-1.8 INCHES...DOWN FROM 2 INCHES PLUS ON SUNDAY. WITH DRIER AIR AND WEAK UPPER RIDGING...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS... ESPECIALLY INLAND...DUE TO CONVERGENCE FROM THE LATE AFTERNOON SEA BREEZE. HIGHS IN THE LOWER TO MID 90S...ABOUT 5 DEGREES ABOVE NORMAL. MONDAY NIGHT...ANY ISOLATED TO SCATTERED STORMS SHOULD WIND DOWN DURING THE EVENING. LOWS WILL BE WARM IN THE LOWER 70S INLAND...AND MID TO UPPER 70S CLOSER TO THE COAST. TUESDAY...STRONGER UPPER TROUGHING RE-DEVELOPS ACROSS THE AREA IN RESPONSE TO A DEEP UPPER LOW OVER THE GREAT LAKES REGION. THIS UPPER TROUGH TRIES TO BRING A WEAK COLD FRONT TOWARD THE AREA FROM THE NORTHWEST. WITH LOWERING UPPER HEIGHTS FROM THE TROUGH AND THE APPROACH OF A WEAK SURFACE FRONT...HAVE KEPT CHANCE POPS FOR THE AFTERNOON. HIGHS IN THE LOWER 90S. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... GLOBAL MODELS ALL SHOW THAT AT LEAST A BROAD UPPER TROUGH WILL REMAIN OVER THE EASTERN U.S. DOWN INTO THE SOUTHEAST THROUGH MUCH OF THE PERIOD. THE GFS SEEMS TO BE THE STRONGEST/MOST AGGRESSIVE WITH THE UPPER TROUGH. AT THE SURFACE...EVEN WITH THE STRONGER GFS SOLUTION FOR THE UPPER TROUGH...IT STILL APPEARS THAT A WEAK COLD FRONT STALLS NEAR OR JUST WEST OF THE AREA THROUGH THE PERIOD. HOWEVER...THERE IS STILL SOME UNCERTAINTY WITH THIS SOLUTION...AND THE GUIDANCE INDICATES THAT SOME DRIER LOW LEVEL AIR MAY WORK INTO AT LEAST THE WESTERN ZONES MID TO LATE WEEK. SURFACE/LOW LEVEL WINDS FIELDS ARE EXPECTED TO BE LIGHT THROUGH THE PERIOD...ALLOWING AFTERNOON SEA BREEZES TO DEVELOP EACH DAY...HELPING TO SPARK CONVECTION. HAVE KEPT LOW END CHANCE POPS MUCH OF THE PERIOD FOR MAINLY AFTERNOON CONVECTION. EVEN WITH THE UPPER TROUGH...GUIDANCE STILL SHOWING TEMPERATURES ABOVE NORMAL THROUGH THE PERIOD...WITH HIGHS AROUND 90 TO THE LOWER 90S AND LOWS IN THE LOWER 70S. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... MAINLY VFR THIS MORNING PRIOR TO ANY CONVECTIVE RAINS BREAKING OUT. CHANCES FOR SHOWERS AND TSTMS ONCE AGAIN THIS AFTERNOON WITH LATEST DATA SUGGESTING THE ATMOSPHERE WILL BE A BIT MORE UNSTABLE AT KSAV THAN AT KCHS. WE CONTINUE TO PAINT VCSH/VCTS IN THE TAFS THIS AFTERNOON. THE ATTENTION WILL THEN TURN TO FOG POTENTIAL LATER OVERNIGHT. CHANCES FOR MVFR VSBYS INCREASE AFTER 06Z SUNDAY. THERE COULD EVEN BE SOME MVFR CIGS AT KSAV PER RECENT NAM FORECAST SOUNDINGS. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS EXPECTED SUNDAY WITH BRIEF PERIODS OF FLIGHT RESTRICTIONS POSSIBLE BOTH TERMINALS. BY MONDAY...DRIER AIR WORKS IN AT MID AND UPPER LEVELS WITH SOME MID/UPPER LEVEL RIDGING. THUS...NOT EXPECTING MORE THAN ISOLATED STORMS...AND THEY MAY FORM INLAND OF BOTH SITES. MORE TYPICAL SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS FOR MID TO LATE WEEK AS A BROAD UPPER TROUGH FORMS OVER THE REGION. && .MARINE... WEAK HIGH PRESSURE WILL WEDGE IN FROM THE NORTH BEHIND THE COLD FRONT TODAY AS IT STALLS ALONG THE FAR GEORGIA COAST. A WEAK GRADIENT SHOULD ENSURE WINDS REMAIN BELOW 15 KT THROUGH TONIGHT WITH SEAS 1 FT THIS MORNING BUILDING TO 2 FT BY TONIGHT. NO HIGHLIGHTS EXPECTED SUNDAY THROUGH THURSDAY. A WEAK PRESSURE FIELD WILL DOMINATE THE PATTERN THROUGH THE PERIOD...WITH WINDS 15 KTS OR LESS AND SEAS 3 FEET OR LESS. WINDS VEER TO MORE SOUTHERLY BY LATE WEEK IN RESPONSE TO A BROAD UPPER TROUGH THAT MOVES INTO THE ENTIRE EASTERN U.S. BY MID WEEK...BUT WINDS AND SEAS STILL EXPECTED TO REMAIN BELOW ANY HIGHLIGHT LEVELS. WATERSPOUTS...GIVEN LIGHT WIND FIELDS...PLUS VARIOUS OTHER FAVORABLE CONDITIONS THERE LOOKS TO BE AN ENHANCED RISK FOR WATERSPOUTS EACH OF THE NEXT FEW MORNINGS THROUGH MAYBE THE EARLY AFTERNOON HOURS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...RFM LONG TERM...RFM AVIATION... MARINE...RFM
Hazardous weather outlook, Aug 22, 4:42 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 442 AM EDT SAT AUG 22 2015 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-230845- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 442 AM EDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 3:16 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT SAT AUG 22 2015
GAZ087-088-SCZ040-042-043-222000-
SCREVEN GA-JENKINS GA-INLAND COLLETON SC-ALLENDALE SC-HAMPTON SC-
316 PM EDT SAT AUG 22 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
HAMPTON...COLLETON AND ALLENDALE COUNTIES UNTIL 400 PM EDT...
AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARNWELL TO NEAR
SARDIS...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLENDALE...SYLVANIA...COLLETON...FAIRFAX...BRUNSON...HILTONIA...
GIFFORD AND SYCAMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3295 8182 3291 8176 3304 8156 3310 8161
3315 8152 3311 8137 3312 8120 3303 8108
3310 8095 3306 8090 3309 8088 3313 8089
3317 8082 3314 8071 3258 8166 3295 8187
TIME...MOT...LOC 1916Z 297DEG 25KT 3324 8133 3305 8172Special weather statement, Aug 22, 3:39 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SAT AUG 22 2015
GAZ087-088-100-222030-
BULLOCH GA-SCREVEN GA-JENKINS GA-
339 PM EDT SAT AUG 22 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
BULLOCH COUNTIES UNTIL 430 PM EDT...
AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCARBORO TO NEAR
WOODCLIFF...AND MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WESTSIDE...MIDDLEGROUND...PORTAL...ROCKY FORD...HOPEULIKIT...
SCARBORO...DOVER AND WOODCLIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3287 8182 3257 8165 3242 8191 3259 8201
3261 8200 3263 8203 3266 8205
TIME...MOT...LOC 1939Z 336DEG 9KT 3266 8196 3279 8180The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:39 PM EDT | Areal Flood Advisory | CHS | Charleston | 51 min |
| Aug 22, 2:26 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 94 min |
| Aug 22, 3:16 PM EDT | Special Weather Statement | CHS | Allendale | 44 min |
| Aug 22, 3:25 PM EDT | Areal Flood Advisory | CHS | Charleston | 95 min |
| Aug 22, 4:28 PM EDT | Special Weather Statement | CHS | Colleton | 47 min |
| Aug 22, 4:37 PM EDT | Special Weather Statement | CHS | Colleton | 53 min |
| Aug 22, 4:46 PM EDT | Special Marine Warning | CHS | 89 min | |
| Aug 22, 4:58 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 47 min |
| Aug 22, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 65 min |
| Aug 22, 5:45 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 22, 7:23 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 22, 7:48 PM EDT | Areal Flood Advisory | CHS | Berkeley | 87 min |
| Aug 22, 3:39 PM EDT | Special Weather Statement | CHS | Jenkins | 51 min |
| Aug 22, 4:11 PM EDT | Special Weather Statement | CHS | Effingham | 49 min |
| Aug 22, 6:05 PM EDT | Special Weather Statement | CHS | Bryan, Liberty | 55 min |
| Aug 22, 6:35 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty, Long, McIntosh | 55 min |
| Aug 22, 7:30 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, McIntosh | 36 min |
| Aug 22, 7:46 PM EDT | Areal Flood Advisory | CHS | Liberty, Long, McIntosh | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.